Has anyone experienced problems with constant watery eyes after RAI treatment?

Hi,

I was diagnosed with Graves' and received RAI at the start of December 2013 and thus far (mid February 2014) I've been fine but of late my eyes have begun to water constantly and I wondered if this could be related. The skin in the outer corner of both of my eyes is very irritated and sore and nothing seems to be stopping the watering. This could be entirely unrelated to RAI or anything thyroid related but as I've never experienced this before I thought I would ask others opinion. I've recently seen my optician (before the watering started) who said my eyes were fine apart from a little dry in places. I haven't even tried to put my contact lenses in today or yesterday and I keep having to clean my glasses because they're tear stained. Any suggestions or similar experiences welcome...I thought at first it was just the cold weather making my eyes water when I go out but it's happening all the time now whether indoors or out :(

Lynsey

Last edited by

11 Replies

oldestnewest
  • Hi

    I was diagnosed with hyperthyriuodisum on December 27th after nearly 12 months of not feeling well. At the beginning of November I got up one day to find my eyes swollen and really puffy, me being me thought is was because I'd been out the night before and had drunk 9 pints of water, again because I'd not been feeling well. My eyes where streaming, even found it hard to see at times. Left it a few weeks and went to the docs. He said it was an allergic reaction he gave me some antihistamines which did not work, so I left it another few weeks and went back. My doctor was on holiday and I saw another doctor who did a full blood test and lots of examinations. The tests came back that I had an over active thyroid. He started me on medication straightaway 20 mg of carbimazole and referred me to see a endocrinologist. At this appointment he informed me that I had also got Graves' disease and the eye problem was due to thyroid eye disease. He also put my medication up to 30 mg but my eyes are still swollen and they are still streaming with water. Sometimes this causes me to have double vision I have trouble when reversing the car because I cannot see properly with Peripheral vision. The Endo told me it will be a long recovery around 18 months on medication so I'm just hoping that all will go well. I don't want to go back to feeling how I was before the medication. Before this I never really knew anything about thyroid and at the moment still don't. All I can do is sympathise with anyone as I know exactly how they feeling and just want to feel well again.

  • Thanks Corsa. I've been doing some googling and some people have suggested a homeopathic remedy called Euphrasia so I may try this. I think I'll email my dedicated thyroid nurse and as her as I was over before RAI and my levels haven't stabilised yet so we don't know if it worked or if it's made me hypo yet. I'm petrified that the RAI hasn't worked as I couldn't go through this again (2 weeks off work needed) and I'd need to go for surgery if this was the case as living on medication makes me feel like the walking dead. I'll just need to see....

  • hi i have hypo and ra and have the same problem with my eyes...the docs say it is caused by my conditions and it is dry eyes ....my doc gives me lacri-lube which works quite well..you need to see your doc and get him to give you something to help x

  • Thanks Kizzy,

    I'll wait for my thyroid nurse to get back to me and dependent on what she says I'll call the docs and see if I can get an appointment.

  • You really need to make sure that you are not suffering a flare-up of TED, which might need more than just eye drops. I am amazed that they gave you RAI with Graves' because it is known to have a chance of causing TED. I suggest that you tell your doctor that you would like to be referred to an opthalmologist who specialises in Thyroid Eye Disease.

    I was very lucky to have an optician who knew something about TED and referred me - I was seen in a week. It may be fine but it's better to be absolutely sure, just in case - TED is more serious than just dry eyes, and the time period is a little suspicious. May I ask if you smoke, because it can have a bearing - though not always, since I have never smoked and I have TED.

    Marie XX

  • Hi Marie,

    Nope I'm a non-smoker...they told me with RAI that there was an increased risk of thyroid eye disease but after considering all of the alternatives it seemed like the best option. I was too afraid of surgery and I could barely function on PTU...Carbimazole made me physically sick so RAI was the lesser of 3 evils.

    I don't know much about Thyroid Eye Disease to be honest....I kind of thought if you didn't get bulging eyes then you were okay....I've noticed that I've had worse than usual bags and shadows under my eyes of late regardless of the amount of sleep I get...could this be related?

    Am I right in thinking that you're in the US? I'm just guessing as we don't usually use the term (opthalmologist) and I'm not sure if this is the same as an optician or if I would have to go to my GP and see if I can get a referral to an eye specialist of some sort....

    Thanks again Marie,

    Lynsey x

  • Hi Lynsey, I do have thyroid eye disease and Graves' but have had my thyroid removed. Unfortunately, RAI is known to irritate the eyes more so than surgery. Marram is right that you need to get a referral to an opthamologist (that's and NHS eye specialist) to check your eyes to make sure they are not going active. My experience of surgery is that my eyes went off badly. If you can make an appointment with your GP or phone/email your endo, you will get an appointment fairly quickly at the hospital for a check up. In the mean time it is important not to let your eyes dry out which I know you must be thinking is impossible because they are weeping all the time but oddly that is why they are watering all the time, because they are dry! The hospital give me Celluvisc eye drops 1% to use morning and before bed. You can buy this from Boots, Amazon or ask your doctor to prescribe, which off course will be free. Also use a 'small' amount of lacri lube in the corner of the eye nightly. This may all be temporary but definitely have it checked as soon as you can. :-)

  • Thanks Shambles, I'll get some drops...I've been trying to use saline lense solution to lubricate my eyes a bit but by now the corners of my eyes are red raw...especially the left eye. I'll wait and see if my endo nurse gets back (she's great and usually gets back quickly), see what she says and call the docs after that. I'm just hoping it's a virus or something in my eye or anything else...I've FINALLY been feeling human again, getting back in shape, swimming twice a week and eating right and really don't want my blasted thyroid messing everything up again :( Can I ask how you cope post thyroidectomy? I've heard a lot of people say that it's a lot tougher than the 'just take a pill once a day' that most docs tell you

  • Yes my eyes went very red too from the corner outwards and streaming. Like I say most peoples eyes generally worsen after treatment on the thyroid. I am going to quote my opthamologist, 'do not let a GP, optician or even an endo tell you there is nothing wrong with your eyes when you have Graves', thyroid or no thyroid'! I did think at the time he was a bit full of himself, but he was right.

    I think most people feel absolutely fine or even a great deal better after thyroid removal or RAI as you say. Being able to function is always a benefit! I like you, had completely stopped functioning before the operation. I certainly have moved on from that. But I have niggles which is why I am on this site. My biggest niggle is I have proptotis and my eyes are noticeably affected.

    This site is like a second home and if you have any worries or concerns, which I hope you don't, there's always someone here to answer the question who has either the knowledge or experience. You do need to keep an eye on things and always ask for a copy of blood tests because they do tell a story.

  • Thanks....I was told by a GP in the first place when I was sure that I was going overactive for a second time that it was just stress and sent away :( Seeing the optician at 5.15 tonight (he must’ve thought it was more important than the assistant guy) so need to see what they say. Hoping my endo nurse practitioner gets back to me soon, she’s usually better than most consultants I’ve dealt with. Thanks for the support and advice x

  • Hmm so I went to the pharmacy and they’re reluctant to give me anything without me seeing my optician again, after practically begging because my eyes hurt they sold me lacri-lube. I called the optician and the guy I spoke to didn’t seem to get that it wasn’t that I couldn’t wear my contact lenses that I was bothered about, it’s the fact that my eyes won’t stop running and have been all weekend! They’re going to call back and see if they can give me an appointment. Maybe it’s not related at all, I hope it isn’t but I’m just feeling like a massive hypochondriac now 

You may also like...